Medications worsen lymphedema?


Question from Mikki: Are there any known medications that can worsen lymphedema? I had trouble with Celebrex.
Answers - Marisa Weiss, M.D. Every person is unique. You may discover when you take a medication that it may affect you, even if it's not a well-described side effect of that medication. If you take a medication and it seems to aggravate the problem, then talk to your doctor about your concern over this side effect. Tamoxifen can increase the risk for blood clots, primarily in your legs, but it can also happen in other parts of your body, including your arms. When a blood clot occurs, there can be associated swelling that is a result of back-up of the veins, rather than a primary back-up of lymphatic fluid. This is a well-described but thankfully rare side effect of tamoxifen. There are no other specific medications that we are aware of that are known to increase the risk of lymphedema.

On Wednesday, July 17, 2002, our Ask-the-Expert Online Conference was called Arm Lymphedema Prevention and Management. Sara Cohen, O.T.R./L., C.L.T.-L.A.N.A.Saska Thiadens, R.N. and Marisa Weiss, M.D. answered your questions about preventing and managing arm lymphedema.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top